Neurology· Topic 10.12 Trauma, motor neuron disease, and other neurologic disorders· 10.12.21

Neuroleptic malignant syndrome

Neuroleptic malignant syndrome is a rare, life-threatening idiosyncratic reaction to dopamine-blocking agents, presenting days to weeks after starting or raising the dose, with fever, lead-pipe rigidity, autonomic instability, altered mental status, and a markedly elevated creatine kinase. Diagnosis is clinical. First-line management is stopping the offending drug, aggressive cooling, and IV fluid resuscitation, escalating to lorazepam, dantrolene, and bromocriptine.

12 min read9 practice questions8 key factsSubscriber article
  • Topic review
    The full article, organized the way the exam asks it.
  • ABIM-format MCQs
    Vignettes with an explanation for every wrong answer.
  • Key facts
    The numbers and thresholds worth memorizing, up front.
  • AI tutor
    MedBrain answers the question you're stuck on.

What this article covers

  • Overview

    Definition: neuroleptic malignant syndrome (NMS) is an idiosyncratic, life-threatening reaction to therapeutic doses of a dopamine-blocking agent, marked by fever, generalized rigidity, autonomic instability, and altered mental status.

  • Epidemiology

    Rarity: described as a rare complication of antipsychotic therapy, occurring across both first-generation and atypical agents.

  • Risk factors

    Recent initiation or dose increase of a dopamine antagonist: the syndrome is unrelated to cumulative dosage but is more common with rapid increases in the dose of a high-potency agent.

  • Pathophysiology

    Central dopamine blockade: D2-receptor blockade in the hypothalamus disrupts thermoregulation, in the nigrostriatal pathway produces rigidity and tremor, and in the spinal cord contributes to muscle rigidity.

  • Clinical features

    The diagnostic tetrad: fever, generalized lead-pipe rigidity, autonomic instability (tachycardia, labile or elevated blood pressure, tachypnea, diaphoresis), and altered mental status; a reduced or…

  • Differential diagnosis

    Serotonin syndrome: onset is within 24 hours of starting or increasing a serotonergic drug, with hyperreflexia, clonus, tremor, and gastrointestinal complaints (nausea, vomiting, diarrhea); it…

  • Diagnosis

    What confirms it: neuroleptic malignant syndrome is a clinical diagnosis, made from the tetrad of fever, generalized rigidity, autonomic instability, and altered mental status in a patient recently…

  • Management

    First, stop the offending dopamine antagonist immediately and transfer to an intensive care unit-level setting for continuous monitoring.

  • Complications

    Rhabdomyolysis-driven acute kidney injury: myoglobinuria from sustained muscle breakdown is the most direct threat to renal function and the reason IV fluid resuscitation is started immediately alongside cooling.

  • Prognosis

    Mortality: reported case fatality has been as high as 10% in some critical care series and as high as 20% in older references, underscoring why prompt drug discontinuation and supportive care are…

  • Prevention

    Avoid rapid dose escalation of high-potency antipsychotics: since the syndrome is more common with rapid increases in dose of a high-potency agent, use gradual titration, particularly in patients…

Read the whole article

Subscribing to Internal Medicine opens every article, the full question bank and MedBrain, on the web, iPhone and Android.